Accutane Changes Label To Warn About ViolenceNov 2, 2002 | North Jersey News
Hoffmann-La Roche Inc. again has changed the label for its popular and controversial acne drug Accutane, this time to warn of violent behavior and other Accutane emotional side effects by patients taking the pill. Allegedly, the labeling has been changednot only to warn patients about this adverse reaction but also to reduce the number of patients retaining an Accutane attorney. Still, those who haven’t been instructed of the drug’s risks before the labeling change and have experienced its dangers, can file an Accutane lawsuit to get their legal rights protected.
The label for Accutane, one of the most highly regulated drugs, now says that the drug may cause aggressive or violent behavior, although no scientific cause has been established for the behavior. Nutley-based Hoffmann-La Roche changed the label in June and notified dermatologists and other health-care professionals of the change in letters sent in September. The Food and Drug Administration posted the changes on its Web site Friday.
The FDA has recorded about 100 reports in total of violent or aggressive behavior for patients on the drug, said company spokeswoman Gail Safian. About 13 million patients have been treated with Accutane in its 20 years on the market, Safian said. The label changes arose out of an ongoing agency and company review of the reports filed about users, Safian said.
"This is just part of the [recording and reviewing] of routine adverse events reports that FDA does as a precautionary measure," Safian said. "There's still been no scientific evidence to show a cause-and-effect relationship between Accutane and psychiatric events of any kind."
Hailed as a wonder drug for clearing severe cystic acne, Accutane - and what it potentially causes has been the subject of enduring controversy. The label warns that the drug may cause depression and suicide, and patients must sign an informed consent form that acknowledges their awareness of this.
The drug also definitively has been determined to cause birth defects, and Accutane-using women of child-bearing age must take pregnancy tests.